Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 189, NWS Aberdeen, SD

August 14, 2011Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2011, 6:26 PM MDT for Corson County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2011, 6:26 PM MDT (00:26 UTC)
Expired
Aug 14, 2011, 7:15 PM MDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:38 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 14, 2:38 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
338 PM CDT SUN AUG 14 2011

.SHORT TERM...TODAY THROUGH TUESDAY
FORECAST FOCUS ON PRECIPITATION/THUNDERSTORM CHANCES THROUGH THE
SHORT TERM.

TONIGHT...CHALLENGING FORECAST THIS CYCLE WITH NEARLY ALL OF THE
SHORT RANGE MODELS STRUGGLING WITH CURRENT CONVECTIVE TRENDS.
PERSISTENT AREA OF SHOWERS/THUNDERSTORMS HAS CONTINUED THRU MUCH
OF THE AFTERNOON HOURS OVER N-CENTRAL/NERN SD IN AN AREA OF
WAA/MOISTURE CONVERGENCE ALONG NOSE OF LLJ. SHORT RANGE MODELS
CONTINUE TO INDICATE THIS LOW LEVEL JET WILL PERSIST AND ACTUALLY
RE- STRENGTHEN INTO THE EVENING HOURS...THUS BELIEVE SCATTERED
TSTMS MAY CONTINUE RIGHT INTO THE OVERNIGHT HOURS...PERHAPS RE-
ORIENTING A BIT FURTHER SOUTH. FURTHER SOUTH AND WEST...ALSO
WATCHING AREAS OF BUBBLING CUMULUS OVER THE BLACK HILLS...WITH
ANOTHER AREA OF AGITATED CLOUDS INVOF OF KVTN. ADDITIONAL
CONVECTIVE DEVELOPMENT IS POSSIBLE IN THESE AREAS PER HI-RES
MODELS /HRRR AND 12Z SPC WRF/ WITH A GENERAL STORM MOTION TO THE
E/SE. THERE IS AN OUTSIDE CHANCE THAT A SEVERE STORM COULD MOVE
INTO THE FAR WRN CWA THIS EVENING...SO WILL NEED TO MONITOR THAT
POTENTIAL. ALL IN ALL...WILL MAINTAIN CHANCE TYPE POPS ACROSS MUCH OF THE
CWA DURING THE OVERNIGHT.

MONDAY AND MONDAY NIGHT...EXPECTING SOME RESIDUAL CONVECTIVE
ACTIVITY DURING THE MORNING HOURS...MOST LIKELY ACROSS SRN AND ERN
SECTIONS OF THE CWA IN CLOSER PROXIMITY TO THE NOSE OF THE LLJ. BY
AFTERNOON...MODELS STILL IN GOOD AGREEMENT IN ADVECTING A STOUT
ELEVATED MIXED LAYER /EML/ WITH 700 MB TEMPS RISING AOA +12C.
MLCIN ACROSS MUCH OF THE CWA REMAINS AOA -100 J/KG THUS THE AMS
SHOULD REMAIN CAPPED TO DEEP CONVECTION. THE ONLY EXCEPTION MAY BE
ACROSS NWRN SD WHERE THE MLCIN IS COMPARATIVELY WEAKER...AND A
REEMERGENCE OF THE LLJ IS POSSIBLE AROUND OR AFTER 00Z TUESDAY.
TEMPS ON MONDAY SHOULD BE QUITE WARM...RANGING FROM THE MID 80S TO
LOWER 90S WEST. OVERNIGHT MONDAY...A STRONG UPPER SHORTWAVE WILL
APPROACH THE NRN PLAINS FROM THE WEST. WHILE THE BEST FORCING FROM
ANY LEAD SYNOPTIC SCALE LIFT IS EXPECTED TO REMAIN IN ND...THERE
IS A POSSIBILITY OF A FEW STORMS LEAKING SWD INTO THE ND/SD BORDER
COUNTIES.

TUESDAY AND TUESDAY NIGHT...THE BEST POTENTIAL FOR SEVERE WEATHER
WILL OCCUR ON TUESDAY...ESPECIALLY ACROSS THE EASTERN CWA. A
POTENT UPPER SHORTWAVE IS EXPECTED TO TRACK EWD ACROSS THE US/CANADA
BORDER...PUSHING AN ASSOCIATED SURFACE COLD FRONT ACROSS THE CWA
BY MID AFTERNOON. FAVORABLE COMBINATION OF MOISTURE /DEWPOINTS IN
THE 60S AND 70S/...INSTABILITY /MLCAPE AOA 1500 J/KG/ AND WIND SHEAR
/EFFECTIVE SHEAR 30-40 KTS/ WILL PRODUCE AN ENVIRONMENT FAVORABLE
FOR SEVERE STORMS. SPC CURRENTLY MUCH OF THE ERN CWA OUTLOOKED IN
A SLIGHT RISK FOR SEVERE STORMS...AND THIS LOOKS VERY REASONABLE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

BROAD UPPER LEVEL HIGH PRESSURE IS PROGGED TO REMAIN ANCHORED OVER
AZ/NM THROUGH THE PERIOD. WEAK SHORT-WAVE TROUGHS IN THE NWLY FLOW
ALOFT MAY PRODUCE ENOUGH ATMOSPHERIC LIFT AND INSTABILITY FOR AT LEAST SLIGHT
CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY FORENOON. GLOBAL MODEL
SOLUTIONS REMAIN SOMEWHAT AT ODDS WITH ONE ANOTHER FRIDAY INTO
NEXT WEEKEND. GFS AND GEM KEEP THE UPPER LEVEL FLOW OVER THE NORTHERN
PLAINS MORE NORTHWESTERLY...WITH ASSOCIATED SFC HIGHS SLIDING
SEWD THROUGH MN...LIKELY LEADING TO A BETTER RETURN FLOW SETUP
FRIDAY NIGHT AND SATURDAY. ECMWF MORE ZONAL WITH THE FLOW...INDUCING
A STRONG SFC LOW OVER SW ND ON FRIDAY AND A RESULTING DRIER S/SWLY
SFC FLOW. KEPT THE PREVIOUS FORECAST IN TACT...TRENDING MORE
TOWARD CONSENSUS. BEST CHANCES FOR MEASURABLE PRECIP WILL BE
FRIDAY NIGHT INTO SATURDAY. TEMPERATURES ARE EXPECTED TO REMAIN
NEAR SEASONAL AVERAGES FOR MID AUGUST.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A LINE OF THUNDERSTORMS IS EXPECTED TO CONTINUE TO DEVELOP FROM
NEAR LINTON (L7L2) SOUTHEASTWARD TO KATY THROUGH THE LATE AFTERNOON
AND EARLY EVENING. BRIEF HEAVY RAIN AND LOW END VFR/HIGH END MVFR CIGS ARE
EXPECTED WITH THESE STORMS. ELSEWHERE...PREVAILING VFR CONDITIONS
ARE ANTICIPATED LATE THIS AFTERNOON BEFORE THUNDERSTORMS BEGIN TO
MOVE IN FROM WESTERN SOUTH DAKOTA AROUND 00Z MONDAY...POSSIBLY
IMPACTING KPIR AND KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...FOWLE
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 3:03 AM MDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
403 AM CDT SUN AUG 14 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
403 AM CDT SUN AUG 14 2011 /303 AM MDT SUN AUG 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. LIGHTNING WILL
BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE OFF AND ON CHANCES FOR THUNDERSTORMS MONDAY THROUGH
TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD
BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST
OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Special weather statement, Aug 14, 5:52 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT SUN AUG 14 2011

SDZ003-150015-
CORSON-
552 PM MDT SUN AUG 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CORSON
COUNTY UNTIL 615 PM MDT...

AT 550 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR KLEIN RANCH...OR 27 MILES SOUTHWEST OF MCLAUGHLIN...MOVING EAST
AT 25 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

SCARLETT
Special weather statement, Aug 14, 6:22 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
722 PM CDT SUN AUG 14 2011

SDZ003-150100-
CORSON-
622 PM MDT SUN AUG 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CORSON
COUNTY UNTIL 700 PM MDT...

AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR KLEIN RANCH...OR 25 MILES
SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT 10 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM ALONG WITH
VERY HEAVY RAIN. DO NOT DRIVE OVER FLOODED ROADWAYS!

&&

SCARLETT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:01 PM MDTSevere Thunderstorm WarningABRCorson59 min
Aug 14, 7:16 PM MDTTornado WarningABRCorson29 min
Aug 14, 7:48 PM MDTTornado WarningABRCorson27 min
Aug 14, 8:15 PM MDTTornado WarningABRCorson, Dewey30 min
Aug 14, 8:46 PM MDTSevere Thunderstorm WarningABRCorson, Dewey27 min
Aug 14, 10:01 PM MDTSevere Thunderstorm WarningABRSpink44 min
Aug 14, 10:25 PM MDTSevere Thunderstorm WarningABRDay24 min
Aug 15, 4:06 AM MDTAreal Flood WarningABRRoberts5 days
Aug 15, 9:42 AM MDTFlash Flood WarningABRRoberts7 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.